Complications of combination intranasal corticosteroids and anti-retroviral therapy

J. James, L. Caulley, J. Collins, C. Hopkins*

*Corresponding author for this work

Research output: Contribution to journalArticleAcademicpeer-review

Abstract

Background Intranasal corticosteroids are widely used for management of many upper airway diseases because of their ability to effectively deliver local relief of inflammation. Case report This paper presents the case of a 51-year-old man with human immunodeficiency virus treated with ritonavir who was started on fluticasone intranasal spray for presumed chronic rhinosinusitis. Months after starting this therapy, he developed symptoms of Cushing's syndrome and avascular necrosis of the shoulder due to the pharmacological interactions between fluticasone and ritonavir. Conclusion Although intranasal corticosteroids are deemed a low-risk route of drug administration, clinicians need to be vigilant in appropriately prescribing corticosteroids in the setting of drug potentiators, particularly in these high-risk patients. Alternative corticosteroids such as beclomethasone dipropionate should be considered in such cases.

Original languageEnglish
Pages (from-to)1119-1122
Number of pages4
JournalJournal of Laryngology and Otology
Volume135
Issue number12
DOIs
Publication statusPublished - 28 Sept 2021

Bibliographical note

Publisher Copyright:
Copyright © 2021 The Author(s). Published by Cambridge University Press.

Fingerprint

Dive into the research topics of 'Complications of combination intranasal corticosteroids and anti-retroviral therapy'. Together they form a unique fingerprint.

Cite this